Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Jackson, MS

April 7, 2004Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 7, 2004, 5:14 PM CDT for Noxubee County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2004, 5:14 PM CDT (22:14 UTC)
Expired
Apr 7, 2004, 6:15 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Noxubee County, MS

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 5:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS54 KJAN 072214
SVRJAN
MSC103-072314-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
514 PM CDT WED APR 7 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 615 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 6 MILES WEST OF BROOKSVILLE...MOVING EAST AT 
  20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BROOKSVILLE AT 525 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS STORM.

LAT...LON 3316 8832 3315 8837 3316 8838 3317 8871
          3328 8871 3328 8831

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:48 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 7, 3:48 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT WED APR  7 2004

.DISCUSSION...

DEWPOINT INCREASES HAVE LEVELED OFF IN THE LOW 60S ACROSS THE
SOUTHERN PARTS OF THE CWA...WITH VALUES NOT QUITE AS HIGH AND NOT
QUITE AS FAR NORTH AS FORECAST IN THE MODELS. HOWEVER...MOISTURE HAS
RETURNED FURTHER NORTH ALONG THE WESTERN EDGE OF THE CWA...AHEAD OF
THE SFC LOW ADVANCING EASTWARD TOWARD THE ARKLATEX REGION. ALL
MODELS AGREED ON UPPER CLOSED LOW OPENING DURING THE DAY TODAY...BUT
FEEL THAT THE AVN INITIALIZATION LOOKED BEST...SO HAVE TENDED TOWARD
ITS SOLUTION IN THE FORECAST.

THUNDERSTORMS ARE BEGINNING ACROSS THE CWA...AND SHOULD CONTINUE
THROUGH THE OVERNIGHT HOURS AS THE UPPER TROUGH MOVES EAST AND
HEIGHTS CONTINUE TO FALL CWA-WIDE. HAIL AND DAMAGING WINDS SHOULD BE
MAIN THREAT IN STRONGER STORMS. IN THE WAKE OF THE TROUGH
AXIS...EXPECTING SHOWERS TOMORROW WHICH SHOULD DIMINISH THROUGH THE
MORNING.  WIND SHIFT TO THE NORTH FORECAST TOMORROW SHOULD LOWER THE
DEWPTS SOMEWHAT...BUT THE ASSOCIATED COLD FRONT WILL STALL OUT TO
THE NORTH.

AN ATTEMPT AT MOISTURE RECOVERY IS EXPECTED FRIDAY EVENING AS SFC
LOW DEVELOPS OVER RED RIVER VALLEY AREA.  BUT IT IS FORECAST TO TAKE
A MORE NORTHERLY PATH THAN THE LOW AFFECTING OUR AREA TODAY.
NEVERTHELESS...RAIN...AND SOME STRONG THUNDERSTORMS MAY BE POSSIBLE
WITH THIS SYSTEM ON SATURDAY. A STRONG COLD FRONT SWEEPS THROUGH IN THE
WAKE OF THE SATURDAY SYSTEM...AND GUIDANCE SUGGESTS TEMPERATURES
WELL BELOW CLIMATOLOGICAL NORMS FOR SUNDAY AND MONDAY.

LAST CONCERN IS IN DAY 7...WHERE A SYSTEM SWINGS THROUGH TO THE
NORTH. ALTHOUGH NOT EXPECTING SUBSTANTIAL PRECIP...THE SOUTHERN EDGE
OF THE PRECIP MAY CLIP NORTHERN COUNTIES IN THE CWA. WILL LEAVE
PRECIP OUT OF THE ZONES BUT LEFT IN SLIGHTLY HIGHER POPS TO REFLECT
THIS POTENTIAL FOR FUTURE CONSIDERATION.

GRIDS HAVE BEEN SENT AND ZONES WILL BE SENT SHORTLY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...ARZ074-75 SEVERE THUNDERSTORM WATCH.

&&

KRAMAR/MAXIE
Hazardous weather outlook, Apr 7, 3:55 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT WED APR 07 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081844-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
355 PM CDT WED APR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
NORTHEASTERN LOUISIANA...EXTREME SOUTHEASTERN ARKANSAS AND
CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20
THROUGH TONIGHT. AS A RESULT...A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 8 PM OF ASHLEY AND CHICOT COUNTIES. ELSEWHERE...
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE. THE MAIN CONCERN
WITH ISOLATED SEVERE STORMS WILL BE LARGE HAIL AND  GUSTY WINDS
TO 65 MPH. WITH THE STORMS THAT ARE NONSEVERE...THE POTENTIAL FOR
SMALL HAIL AND WIND GUSTS TO 40 MPH EXISTS.

LOW LEVEL MOISTURE HAS RETURNED TO THE REGION IN THE WAKE OF A
DEPARTED THUNDERSTORM COMPLEX. ABUNDANT SURFACE MOISTURE AND
SURFACE BASED INSTABILITY IS EXPECTED TO BE THE FINAL INGREDIENT
THAT SHOULD CREATE SEVERE THUNDERSTORMS OVER THE NORTHWESTERN
QUADRANT OF THE FORECAST AREA. AN AREA OF LOW PRESSURE OVER THE
ARK-LA-TEX SHOULD HELP SERVE AS A FOCUSING MECHANISM FOR THE
ACTIVITY THIS AFTERNOON AS THE ACTIVITY DEVELOPS. ATMOSPHERIC
WIND PROFILES APPEAR TO BE BARELY HIGH ENOUGH TO SUPPORT LIMITED
SUPER CELL DEVELOPMENT. GIVEN THE ANTICIPATED PRESENCE OF
COLD...DRY AIR IN THE MIDDLE LEVELS...THE MAIN SEVERE RISK
APPEARS TO BE FOR HAIL AND CONVECTIVE WIND GUSTS IN THUNDERSTORM
DOWNDRAFTS. THE SEVERE POTENTIAL SHOULD DECREASE AFTER SUNSET AS
THE LOW PRESSURE AREA MOVES OFF TO THE NORTHEAST AND AS DAILY
HEATING IS LOST.

...NON PRECIPITATION...
PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE REGION AFTER
MIDNIGHT...MAINLY WEST OF INTERSTATE 55.

LIGHT WINDS...PLENTY OF  LOW LEVEL MOISTURE AND A STALLED WEAK
BOUNDARY MAY LEAD TO THE DEVELOPMENT OF  SOME DENSE FOG.
VISIBILITIES WILL BE ONE QUARTER MILE OR LESS .

AREAS OF LIGHT FOG MAY DEVELOP EAST OF INTERSTATE 55...AS THE
SYSTEM EXITS THE REGION BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY NIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
ANOTHER...STRONG SYSTEM IS EXPECTED TO APPROACH THE AREA FROM THE
WEST  FOR SATURDAY AND SATURDAY NIGHT. EARLY INDICATORS SHOW THAT
THE ATMOSPHERIC CONDITIONS SHOULD BE FAVORABLE TO SUPPORT STRONG
THUNDERSTORMS AS THE SYSTEM PASSES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS MAY BE NEEDED FOR THIS EVENING...AND WILL HAVE TO
MONITORED FOR THE WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 7, 3:55 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT WED APR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             10 S STURGIS            33.20N 89.05W
04/07/2004  0.88 INCH        WINSTON            MS   PUBLIC

&&

DB
Local storm report, Apr 7, 4:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
431 PM CDT WED APR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             8 NNE LOUISVILLE        33.23N 89.00W
04/07/2004  1.00 INCH        WINSTON            MS   EMERGENCY MNGR

&&

DB
Local storm report, Apr 7, 4:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CST WED APR 07 2004

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    10S STURGIS               MS   0.88 INCH HAIL
04/07/04   WINSTON                        PUBLIC REPORTED PENNY TO
                                          QUARTER SIZED HAIL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:43 PM CDTSevere Thunderstorm WarningJANClay37 min
Apr 7, 3:44 PM CDTSevere Thunderstorm WarningJANOktibbeha, Winston41 min
Apr 7, 4:22 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee58 min
Apr 7, 4:26 PM CDTSevere Thunderstorm WarningJANWinston44 min
Apr 7, 4:31 PM CDTSevere Thunderstorm WarningJANNeshoba59 min
Apr 7, 5:36 PM CDTTornado WarningJANNoxubee39 min
Apr 7, 6:04 PM CDTSevere Thunderstorm WarningJANNeshoba46 min
Apr 7, 6:18 PM CDTSevere Thunderstorm WarningJANKemper42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.